New York, 2023

Hail and Lightning Strike in New York, June 6, 2023

June 6, 2023 · NWS ALY · 13 events in 5 counties and zones

Scattered showers and thunderstorms developed within the proximity of an upper-level low pressure system off the coast of New England. 50 inches).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered showers and thunderstorms developed within the proximity of an upper-level low pressure system off the coast of New England. Hail fell out of many of these storms and ranged from pea size (around 0.25 inches) to as large as ping-pong balls (1.50 inches). In some locations, hail fell long enough to accumulate on ground surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 6, 12:40 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 6, 12:40 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
140 PM EDT Tue Jun 6 2023

.SYNOPSIS...
A low pressure system and a cold front will bring some
showers and thunderstorms to eastern New York and western New
England today into tonight. The unsettled weather continues
Wednesday into Thursday with scattered showers due to an upper low
over northern New England.  Temperatures will run cooler than normal
to close the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Smoke and haze over the region with a few isolated showers and
thunderstorms forming. Showers and thunderstorms track south
through the afternoon and evening. Temperatures will hold near
current forecasted highs in the 60s to lower 70s. Midlevel lapse
rates are steep and CAPEs could approach 1000 j/kg in some
areas but shear is weak. Some dry air at low level and midlevels
could enhance downdrafts in deeper thunderstorms. Some hail is
possible as well. SPC has much of our area in a marginal risk
for severe thunderstorms, so an isolated damaging wind gust or
large hail is possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight...Any convection should weaken with the loss of the
diurnal heating. In the cyclonic flow, isolated to scattered
showers will linger and it will be cool. Lows fall back into the
40s with a few upper 30s over the eastern Catskills.

Wednesday the upper low moves over Northern New England. Heights
fall a couple STDEVs below normal with H850 temps -1 to -2
STDEVS below normal. The cyclonic vorticity with the mid and
upper level low will focus some scattered showers. It will be
cool with temps in the upper 50s over the northern zones to the
lower 70s in the mid Hudson Valley. Overall, highs will be about
5-7 degrees below normal.

Wed night through Thursday more coolish weather will impact the
forecast area for June with isolated to scattered showers Wed
evening with the coverage becoming less overnight. Lows will
again be in the 40s. Thursday, expect showers to ignite timed to
the diurnal heating with the closed/cutoff low hanging on over
Maine. Highs will struggle to clear the 60s with 50s over the
mtns. The rainfall is much needed after an anomalously dry May.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Unsettled weather and normal to cooler than normal temperatures can
be expected during the long-term forecast period. Global
deterministic models and ensembles continue to advertise a large mid-
upper trough over the Northeast U.S. late week. While this feature
will slowly slide off/depart to the east late week into the weekend,
it will bring chances for diurnal showers and maybe a few
thunderstorms.

Sunday into the early parts of next week, forecast models are
suggesting a more widespread chance for rain (showers and perhaps
thunder) as a cold front approaches and moves over the area.

As highlighted earlier, temperatures are expected to run near normal
to cooler than normal levels during the period thanks to the mid-
upper trough that will be in place. High temperatures on Friday are
expected to be in the 60s areawide with areas along the river
valleys near 70F. Saturday through Tuesday, highs are expected to be
mainly in the mid 70s along the river valleys (60s higher
elevations). Overnight low temperatures will mainly be in the 40s
and 50s about the area during this period.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
Scattered showers/thunderstorms will affect areas mainly near
and east of the Hudson River through sunset, with brief periods
of IFR Vsbys possible. Some of the thunderstorms could contain
gusty winds and small hail. Outside of any showers/thunderstorms,
smoke/haze will keep Vsbys mainly MVFR through this evening
across the region as smoke from eastern Canadian wildfires
continues to stream into the region. Vsbys may improve later
tonight into Wednesday morning from north to south.

Some patchy fog could form tonight as breaks in the clouds
develop, especially within any areas which receive afternoon
shower/storms. This could lead to periods of IFR Vsbys/Cigs,
with best chances at KGFL and KPSF.

Winds will be west to northwest at 5-10 KT through sunset, then
shift into the north at generally less than 8 KT tonight. Winds
will be north to northwest at 8-12 KT Wednesday, with a few
gusts of 15-20 KT possible by early afternoon.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Likely SHRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS
SHORT TERM...Wasula
LONG TERM...Evbuoma
AVIATION...KL
Hazardous weather outlook, Jun 6, 3:32 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
432 AM EDT Tue Jun 6 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
432 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of mainly non severe thunderstorms this afternoon
into the early evening. Some of the thunderstorms will have small
hail a half an inch in diameter or less and gusty winds 35 to 50
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 11:48 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
1248 PM EDT Tue Jun 6 2023

NYZ042-043-061715-
Northern Washington NY-Northern Warren NY-
1248 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Warren
and northwestern Washington Counties through 115 PM EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bolton Landing, or 10 miles northeast of Warrensburg, moving south at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolton Landing, Bolton, Shelving Rock, North Bolton, Pilot Knob and
Hogtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 7373 4370 7357 4354 7344 4349 7367
TIME...MOT...LOC 1648Z 340DEG 12KT 4363 7363

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Picard
Special weather statement, Jun 6, 12:03 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
103 PM EDT Tue Jun 6 2023

NYZ039-040-049-050-061730-
Southern Fulton NY-Eastern Schenectady NY-Montgomery NY-
Southern Saratoga NY-
103 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of north central
Schenectady, southeastern Fulton, southwestern Saratoga and east
central Montgomery Counties through 130 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm near
Broadalbin, or 7 miles northeast of Amsterdam, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenville, Galway, Pattersonville-Rotterdam Junction, Charlton,
Beyers Corners, Hoeseville, Bunn Corners, Cummings Corners, Lower
Corners, Fairweather Corners, Steele Corners, Hoffmans, Honeywell
Corners, West Charlton, Mills Corners, Holbrook Corners, Harmony
Corners, O'brien Corners, Shuttleworth Corners and Pattersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 7417 4308 7411 4295 7390 4287 7408
      4289 7409 4289 7410
TIME...MOT...LOC 1703Z 325DEG 16KT 4303 7412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Picard
Special weather statement, Jun 6, 12:31 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
131 PM EDT Tue Jun 6 2023

NYZ041-084-061800-
Southern Washington NY-Northern Saratoga NY-
131 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of east central
Saratoga and southwestern Washington Counties through 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Greenwich, or 8 miles northeast of Saratoga
Springs, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenwich, Gates, Northumberland, Schuylerville, Victory, Bacon Hill,
Clarks Mills, Coveville, Grangerville, Victory Mills, Middle Falls,
Thomson, Callahans Corners, Bald Mountain, Starks Knob and Fort
Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 7368 4318 7361 4307 7343 4299 7360
TIME...MOT...LOC 1730Z 326DEG 15KT 4313 7362

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Picard

The radar

The Albany radar (KENX), 70 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 lightning. Local standard time, as filed.

Hail, Saratoga

When
June 6, 12:49 PM EST
Where
Saratoga County, 2.87 mi ESE of Gurn Spg
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -73.680

One inch hail observed at Ballard Corners.

Hail, Saratoga

When
June 6, 12:50 PM EST
Where
Saratoga County, 0.5 mi E of Schuylerville
Measured
1.25 in hail
Reported by
Public
Coordinates
43.100, -73.590

Hail of various sizes occurred in Schuylerville based on pictures. Some were slightly greater than 1 inch.

Hail, Saratoga

When
June 6, 1:35 PM EST
Where
Saratoga County, 0.5 mi E of Wilton
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -73.740

Picture confirmed at least 1 inch hail with some slightly larger in Wilton.

Hail, Saratoga

When
June 6, 1:41 PM EST
Where
Saratoga County, 1.01 mi E of Greenfield Center
Measured
1.5 in hail
Reported by
Public
Coordinates
43.130, -73.850

Several reports and pictures of at least 1 inch in diameter hail in Greenfield Center with some slightly larger up to 1.50 inches.

Hail, Saratoga

When
June 6, 1:53 PM EST
Where
Saratoga County, 1.22 mi SE of Saratoga Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
43.070, -73.780

Multiple reports and pictures of hail around or slightly greater than 1 inch in diameter in Saratoga Springs.

Hail, Saratoga

When
June 6, 2:10 PM EST
Where
Saratoga County, 0.86 mi SE of Malta Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.010, -73.790

Penny size hail fell in Malta Ridge.

Hail, Rensselaer

When
June 6, 2:13 PM EST
Where
Rensselaer County, 0.86 mi NE of Pittstown
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -73.490

Around 1 inch hail fell in Pittstown.

Hail, Rensselaer

When
June 6, 2:23 PM EST
Where
Rensselaer County, 0.51 mi E of Grafton
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -73.440

Hail around 1 inch in diameter fell in Grafton.

Hail, Rensselaer

When
June 6, 2:35 PM EST
Where
Rensselaer County, Berlin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.700, -73.380

Penny sized hail fell in Berlin.

Hail, Montgomery

When
June 6, 4:38 PM EST
Where
Montgomery County, 1.01 mi E of Hagaman
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -74.150

One inch diameter hail fell in Hagaman.

Hail, Saratoga

When
June 6, 5:12 PM EST
Where
Saratoga County, 0.62 mi SW of Palmer
Measured
1 in hail
Reported by
Public
Coordinates
43.244, -73.839

Hail of at least one inch in diameter was reported in Corinth.

Lightning, Herkimer

When
June 6, 5:17 PM EST
Where
Herkimer County, 1.08 mi SSW of East Frankfort
Crop damage
$1,000
Reported by
Public
Coordinates
43.005, -75.055

A lightning bolt struck through a big oak tree off of Barringer Road in the Village of Ilion.

Hail, Columbia

When
June 6, 6:26 PM EST
Where
Columbia County, 0.69 mi N of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -73.600

One inch hail fell in Chatham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105641, 1105640, 1105666, 1105667, 1105668, 1105676, 1105677, 1105679, 1105680, 1105686, 1105693, 1105695, 1105698.